“Trust Tylenol” is a phrase that has been around for decades. During the 1980s the manufacturer launched a campaign with a refrain that went something like “Tylenol is the pain reliever hospitals use most. I can’t think of a better reason to trust Tylenol.” Another old slogan: “Trust TYLENOL. Hospitals do.”
Now, after some serious problems with safety and quality, product recalls and limited supplies on pharmacy shelves, Johnson & Johnson is launching new ads. The key phrase:
“Tylenol has been the #1 doctor recommended brand of pain reliever for over 20 years.”
Is It Safe to Trust Tylenol?
Despite all the advertised trust and recommendations for Tylenol, questions have persisted about the safety of its active ingredient, acetaminophen. Now, a powerful investigative piece from ProPublica titled “Use Only as Directed” suggests that this drug has led to more than 1,500 deaths over the last decade. The point of the article: “The toll does not have to be so high.”
Part of the problem seems to be that people (including many health professionals) have assumed that acetaminophen is one of the safest drugs in the pharmacy. That didn’t happen by accident. Even before Tylenol went over the counter (it was originally available only as a prescription pain reliever and fever reducer) it was promoted as safe for children. Later, Tylenol was touted as easier on the stomach than aspirin. That part is true, but we’ve known for a long time that acetaminophen can be hard on the liver.
How Does Acetaminophen Affect the Liver?
Americans, unlike the French, don’t worry very much about their livers until something bad happens. Sadly, something very bad can happen if people take too much Tylenol. And it doesn’t take very much more than the recommended dose to get into trouble. Here’s what the ProPublica article reveals:
“The FDA has repeatedly deferred decisions on consumer protections even when they were endorsed by the agency’s own advisory committees, records show.
In 1977, an expert panel convened by the FDA issued urgently worded advice, saying it was ‘obligatory’ to put a warning on the drug’s label that it could cause ‘severe liver damage.’ After much debate, the FDA added the warning 32 years later. The panel’s recommendation was part of a broader review to set safety rules for acetaminophen, which is still not finished.
Four years ago, another FDA panel backed a sweeping new set of proposals to bolster the safety of over-the-counter acetaminophen. The agency hasn’t implemented them. Just last month, the FDA blew through another deadline.”
The Safety of OTC Drugs:
Part of the problem is that Americans view over-the-counter drugs as super safe. To some extent, that may be a result of successful advertising campaigns like the “Trust Tylenol” message. There also seems to be an assumption that if the FDA deems a drug safe enough to be purchased OTC in supermarkets, convenience stores, airports and pharmacies, then it must be virtually without risk. Sadly, the agency has been incredibly slow to educate the public adequately about the risks of acetaminophen toxicity.
People often don’t read labels, and even if they do, they may ignore the warning to only take a pain reliever like acetaminophen at the recommended dose or for no more than 10 days without medical supervision. Various studies and surveys have shown that as many as one-fourth of Americans routinely take higher OTC pain reliever doses than recommended on the label. And that is the crux of the problem with acetaminophen.
How Much Tylenol Is Too Much?
Just a little more than the maximum recommended dose of 4 grams (eight extra-strength Tylenol tablets) can trigger liver toxicity in some people. Here again is ProPublica:
“Taken over several days, as little as 25 percent above the maximum daily dose – or just two additional extra strength pills a day – has been reported to cause liver damage, according to the agency. Taken all at once, a little less than four times the maximum daily dose can cause death. A comparable figure doesn’t exist for ibuprofen, because so few people have died from overdosing on that drug…
“Acetaminophen overdose sends as many as 78,000 Americans to the emergency room annually and results in 33,000 hospitalizations a year, federal data shows. Acetaminophen is also the nation’s leading cause of acute liver failure, according to data from an ongoing study funded by the National Institutes for Health.”
A visitor to this website, R.M.D., offered this observation:
“In my experience, stomach bleeding problems from too much aspirin are usually accompanied by stomach discomfort and sometimes pain. These are a warning to discontinue the aspirin and see a doctor, particularly if the symptoms continue. Usually at this point any damage to the stomach is reversible.
“I don’t believe the same is true for acetaminophen. I think, perhaps incorrectly, that when you begin to get symptoms of liver problems from too much acetaminophen, the damage has already been done and may be too severe to be reversed. In any event I believe that aspirin used in moderation as directed on the label is safer than acetaminophen unless you have a history of GI bleeding.
“If you drink alcohol on a daily basis, you should probably stay away from acetaminophen and limit your use of all NSAIDs.”
R.M.D.’s advice to avoid alcohol and acetaminophen is wise. The FDA has known about the dangers of mixing alcohol with acetaminophen since the 1970s. It wasn’t until 1994, though, that an alcohol alert was added to Tylenol products.
How Much Acetaminophen Is in One Pill?
The FDA has been even slower to reduce the amount of acetaminophen in each pill. Some experts have called on the FDA to permit no more than 325 mg in a tablet rather than the 500 mg found in “extra-strength” pills. Some acetaminophen products contain as much as 650 mg. There have also been calls to lower the maximum daily dose to 3,000 mg instead of the current 4,000 mg that is on the label. Unfortunately, the FDA has been dragging its feet on these recommendations by drug safety experts. One bright spot is that J&J voluntarily lowered the recommended dose to 3,000 mg on some of its Tylenol labels. Sadly, generic manufacturers of acetaminophen have not all followed suit.
Liver toxicity is not the only complication of acetaminophen. Just last month we reported on a brand new warning linking this drug to rare but life-threatening skin conditions including Stevens-Johnson Syndrome, toxic epidermal necrolysis and acute generalized exanthematous pustolosis. You can read about this new FDA-issued warning here.
When used appropriately, in doses of 3,000 mg or less a day for short periods of time, acetaminophen appears to be reasonably safe. When taken in doses over 4,000 mg, even for just a few days, the liver could be harmed. This is especially true if you drink alcohol at the same time. And just because you see appealing advertising campaigns touting Tylenol as “the # 1 doctor recommended brand of pain reliever for over 20 years,” do not assume that means acetaminophen is super safe.
Here are some other comments from visitors to this website:
“I had a neighbor who died from liver damage from overuse of acetaminophen. And I had severe liver damage from Cymbalta.
“Always, always, research what you are taking and the interactions with other drugs. Pharmacists are more knowledgeable than doctors, who may not always be aware of all the meds that you’re on. Always tell them what OTC meds and supplements you take, and keep your scripts at the same pharmacy, because the pharmacists are much more aware of drug interaction than doctors, I think.” Sunny
“Acetaminophen has been pushed by the medical/pharmaceutical community for decades as ‘the safest one’–this drug finds its way into cold medicines, pain medications (including narcotics like oxycodone), allergy medicines and you name it…it is not really all that difficult to exceed the limit. I think we need to demand acetaminophen-free versions of medicines…Is there an acetaminophen lobby or something?” Kdelphi
“I have been preaching against Tylenol since the 70s when the massive television push for it took off. Many of the ads pointed out so-called dangers of aspirin, magnifying them out of all proportion. I have never taken any medicine containing acetaminophen due to the danger to the liver. Since so many of the OTC medicines, particularly cold medicines, contain acetaminophen and the range of a safe dosage is so small, people are overdosing without realizing it.” Will H.
To find out which medicines you take contain acetaminophen and how much, check this ProPublica tool.
Describe your own positive or negative acetaminophen experience below in the comment section.